Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 16, 2003, 3:19 PM EDT for Ingham County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:19 PM EDT (19:19 UTC)
- Expired
- Aug 16, 2003, 4:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ingham County, MI
The radar
The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 161919
SVRGRR
MIC065-162000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 400 PM EDT
* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF BUNKER HILL TO 4
MILES WEST OF AURELIUS...MOVING SOUTH AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BUNKER HILL AROUND 325 PM EDT
LESLIE AROUND 335 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4259 8422 4261 8449 4262 8460 4244 8458
4244 8419
$$
MEADE LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:13 AM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 16, 11:13 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1112 AM EDT SAT AUG 16 2003 AT 15Z THE COLD FRONT BISECTS LOWER MI FROM SAGINAW BAY TO JUST SOUTH OF LDM. INSTABILITY CONTINUES TO BUILD AHEAD OF THE FRONT WHERE LI/S ARE PROGGED TO BE AROUND -5C AND CAPES BETWEEN 2-3K BY MID AFTERNOON. THE RUC SUPPORTS LOW LEVEL CONVERGENCE FROM BOTH THE LAKE MICHIGAN AND LAKE HURON BREEZES...LEADING TO MORE ACTIVITY INLAND THAN NEAR THE SHORES. MID LAYER DRYING IS NOTED ON FORECAST SOUNDINGS WITH A MID LEVEL JET STREAK OF 55-60KT COMING ACROSS. THIS RISES THE POSSIBILITY OF A FEW SEVERE THUNDERSTORMS PRODUCING STRONG WINDS...MAINLY OVER THE SOUTHERN 2/3 OF THE CWA. ALTHOUGH A FEW STORMS HAVE COME ACROSS THE NORTHERN PORTION OF THE CWA...AND CONDITIONS HAVE STABILIZED THERE...WILL LEAVE POPS GOING THERE TOO AS CONVECTIVE ACTIVITY MAY FORM OVER NORTHEAST WISCONSIN AND THEN TRACK INTO CENTRAL LOWER THIS AFTERNOON. THE FRONT IS FORECASTED TO BE ALONG THE MI/IN BORDER BY 00Z SO THINKING NOW IS THAT MOST OF THE STORMS WILL BE EXITING THE CWA BY 00Z. .GRR...NONE. JK
Hazardous weather outlook, Aug 16, 11:52 AM EDT, 3 hours 27 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1152 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS MAINLY ALONG AND SOUTH OF INTERSTATE 96 THIS AFTERNOON. THE PRIMARY THREATS ARE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO AN INCH IN DIAMETER. THE STORMS THAT DO DEVELOP ARE FORECASTED TO TRACK SOUTHEAST AT 20 MPH. BECAUSE OF THE VERY MOIST AIRMASS IN PLACE...LOCALLY HEAVY RAIN COULD LEAD TO SOME POOR DRAINAGE FLOODING. LIGHTNING COULD BE FREQUENT WITH THE STRONGEST STORMS. A COLD FRONT CURRENTLY OVER CENTRAL LOWER MICHIGAN IS FORECASTED TO TRACK SOUTH THIS AFTERNOON...CROSSING SOUTHERN LOWER MICHIGAN BY EVENING. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THIS FRONT. SCATTERED THUNDERSTORMS SHOULD FORM ALONG THE FRONT THROUGH THE AFTERNOON. THE ARRIVAL OF A STRONG UPPER LEVEL JET STREAM DISTURBANCE AFTER 2 PM...COULD ENHANCE THE THUNDERSTORM ACTIVITY... POSSIBLY LEADING TO A FEW SEVERE STORMS...AGAIN MAINLY SOUTH OF A GRAND RAPIDS TO LANSING LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON MJS JK
In the hours before
Special weather statement, Aug 16, 2:25 PM EDT, 54 minutes before
MIZ043>045-050>052-056>059-064>067-071>074-170000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT SAT AUG 16 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
MEADELocal storm report, Aug 16, 3:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0312 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM NASHVILLE MI 50 MPH WIND GUST
08/16/03 BARRY
MJKLocal storm report, Aug 16, 3:13 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0313 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM POTTERVILLE MI WIND DAMAGE
08/16/03 EATON TREES AND WIRES DOWN
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:42 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 48 min |
| Aug 16, 3:29 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 31 min |
| Aug 16, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.